Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 33, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Aug 12, 2023, 12:27 PM EDT for Hardin County, Ohio. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2023, 12:27 PM EDT (16:27 UTC)
- Expired
- Aug 12, 2023, 1:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Hardin County, OH
The radar
The Cincinnati radar (KILN), 142 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 12:46 PM EDT | TORNADO | Kenton, OH | Tornado reported on the ground in the city of Kenton. |
| Aug 12, 12:46 PM EDT | TORNADO | Kenton, OH | EF1 tornado confirmed in Hardin County, Ohio. Damage to trees and structures on the south side of the city of Kenton. Estimated winds of 90 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1893 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
293
WFUS51 KILN 121627
TORILN
OHC065-121700-
/O.NEW.KILN.TO.W.0033.230812T1627Z-230812T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
1227 PM EDT Sat Aug 12 2023
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Central Hardin County in west central Ohio...
* Until 100 PM EDT.
* At 1226 PM EDT, a severe thunderstorm capable of producing a
tornado was located 7 miles west of Kenton, moving east at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Kenton, Mcguffey, Hepburn, Grant, Mentzer, Jumbo, Pfeiffer and
Walton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4070 8350 4070 8344 4069 8344 4069 8342
4055 8342 4060 8383 4071 8383 4074 8350
TIME...MOT...LOC 1626Z 269DEG 34KT 4064 8374
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Clark2 follow-up statements
786
WWUS51 KILN 121638
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
1238 PM EDT Sat Aug 12 2023
OHC065-121700-
/O.CON.KILN.TO.W.0033.000000T0000Z-230812T1700Z/
Hardin OH-
1238 PM EDT Sat Aug 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
SOUTHEASTERN HARDIN COUNTY...
At 1238 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Kenton, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Kenton, Hepburn, Grant, Mentzer and Pfeiffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4070 8350 4070 8344 4069 8344 4069 8342
4055 8342 4062 8374 4072 8374 4074 8350
TIME...MOT...LOC 1638Z 269DEG 34KT 4064 8359
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Clark331
WWUS51 KILN 121655
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
1255 PM EDT Sat Aug 12 2023
OHC065-121700-
/O.CON.KILN.TO.W.0033.000000T0000Z-230812T1700Z/
Hardin OH-
1255 PM EDT Sat Aug 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR EAST
CENTRAL HARDIN COUNTY...
At 1254 PM EDT, radar indicated that a tornado-producing storm was
located near Marseilles, moving east at 40 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Law enforcement confirmed tornado. At 12:50 PM, a tornado
was reported east of Kenton.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Kenton, Hepburn, Grant, Mentzer and Pfeiffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4070 8350 4070 8344 4069 8344 4069 8342
4055 8342 4061 8364 4071 8364 4074 8350
TIME...MOT...LOC 1654Z 269DEG 34KT 4064 8341
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
ClarkWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 12, 10:43 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 12, 10:43 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 1043 AM EDT Sat Aug 12 2023 .SYNOPSIS... An unsettled pattern will evolve through early in the workweek, with widespread showers and storms today and again Sunday night through Monday. A seasonably warm and humid airmass will briefly ease up on Sunday before returning again Sunday night through Monday. A slightly cooler and drier stretch is expected by Tuesday into Wednesday, with another cold front likely to bring a return of shower and storm chances by Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Convection developed over southern Indiana early this morning in response to WAA and favorable theta-e advection. These storms will continue to move ESE across se Indiana/northern KY/sw Ohio and may produce gusty winds and small hail with a general weakening trend thru late morning. This convection and associated cloud cover should act to delay and possibly subdue the potential for widespread strong/severe storm redevelopment later in the afternoon. Due to this mornings convection expect re-development delayed and confined more to near the sfc frontal boundary across ILN/s northern counties in the mid to late afternoon time frame. This is where the best overlap of instby and deep layer shear will exist. As these storms drop ESE across ILN/s FA thru the late afternoon into the evening, the potential will exist for a localized hail and strong/damaging wind threat. A heavy rain threat will also exist which could lead to localized flooding, should storms train over the same area. Have made slight adjustment bumping up pops higher to account for this mornings convection. Expect highs in the lower and middle 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Convective activity will gradually shift S with time toward sunset and beyond, eventually waning in both coverage and intensity late in the evening. Expect lingering SHRA/TSRA near the OH Rvr as late as midnight before dry conditions evolve overnight. Of interest for tonight will be just how quickly we clear out, with a favorable fog setup evolving for the overnight. With the front washing out across the OH Vly and skies trending mostly clear with light/VRB winds (especially N of the OH Rvr), fog development seems all but certain in at least parts of the local area tonight. But this will be especially the case for areas that receive appreciable rainfall during the day today as that LL moisture won't have a chance to scour out given the weakening LL flow regime developing tonight. Certainly there could be some areas of fog tonight, potentially dense in some areas. Will hold of mention in the HWO for now given the other pressing items, but mention it here for awareness. Lows tonight dip into the lower 60s (N) to the upper 60s (S). Dry conditions are expected area-wide to start the day Sunday, but rain/storm chances will increase once again into the evening hours. Highs on Sunday will reach into the mid 80s amidst increasing humidity once again. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... PWATs will be increasing Sunday night when a series of disturbances approaches the Ohio Valley. The first of two disturbances is forecast to move in from the west late Sunday night into Monday morning. This upper level shortwave and associated LLJ increases rain chances substantially by sunrise. The initial round of showers and storms could be heavy since anomalously high PWATs overlaps strong forcing at the nose of the LLJ along and south of I-70. The first surge of showers/storms moves east Monday morning along with the LLJ and upper level wave. Some localized flooding issues could develop if precipitation rates are heavy enough and the batch of rain is big enough spatially. Shower and storms chances never completely go away on Monday but do increase once again Monday afternoon when the second disturbance moves into the Ohio Valley. A deepening low moving across the Great Lakes and associated cold front should help to spawn additional showers and storms across the region later in the day. Showers and storms could become strong in the afternoon/evening if enough diurnal instability develops. However, a great amount of uncertainty regarding instability exists because of the likelihood of convection earlier in the day. Strong shear is expected to be in place regardless of the thermodynamic profile thanks to the strong low across the north. We will just have to see if a favorable thermodynamic profile can overlap the strong kinematics in place. If the two profiles do phase, strong wind gusts would be the most likely impact from any strong storms. Shower and storms chances quickly drop off behind the cold front late Monday night/Tuesday morning. High pressure brings cooler and drier air for the midweek before moderating by the end of the week. Low end shower and storms chances return briefly late Thursday when another cold front is expected to move through the area. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Several clusters of TSRA are approaching from the W at the beginning of the TAF period. While some additional weakening of the activity is expected through 15z as it progresses E, the TSRA activity may not completely dissipate before impacting wrn sites of KDAY/KCVG/KLUK/KILN briefly through mid morning. This scenario, while far from certain, is going to play a major role in exactly how the remainder of the daytime plays out in terms of TSRA coverage and intensity locally. The details regarding timing of TSRA for any one location at any one time past this morning remains murky, especially with uncertainties regarding the environmental impacts of AM convection. Nevertheless, do feel that the best coverage of early PM TSRA activity/redevelopment will be focused near/N of I-70, potentially impacting KDAY/KCMH/KLCK by/past mid afternoon. The potential exists for one or more clusters of TSRA to develop and expand in coverage and move through the local area by late afternoon lingering past 00z, with such activity likely to bring with it sudden reductions in VSBYs and abrupt changes in wind speed and direction. Will adjust the fcst with amendments as needed based on observational and radar data to account for such rapid changes in conditions. The TSRA activity will shift to the S of the local sites by/past 03z, with some clearing attempting to work in from the N late in the period. Depending on the expanse of heavy rain during the daytime period, the setup for BR/FG development (including overland FG) past 06z should become increasingly favorable. Light/calm winds with a stalling LL boundary and remnant LL moisture should create a conducive environment for FG development into Sunday morning for at least parts of the area. Light SW winds will go more out of the WSW past 15z at about 10-15kts before going northerly with the FROPA during the evening, eventually subsiding altogether by/past 06z. OUTLOOK...Fog is possible Sunday morning. Thunderstorms are possible Sunday night through Monday evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...KC NEAR TERM...AR SHORT TERM...KC LONG TERM...Campbell AVIATION...KC
Hazardous weather outlook, Aug 12, 3:28 AM EDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 328 AM EDT Sat Aug 12 2023 INZ050-OHZ026-034-035-042>046-051-052-130900- Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware- Miami-Champaign- 328 AM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. One or more rounds of storms will be possible during the day today. Some of these storms could be strong to severe, with strong to damaging winds being the primary threat. Some large hail and locally heavy rain and flooding will be possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. INZ058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074- 077>082-088-130900- Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Clark-Madison-Franklin OH-Licking-Preble- Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren- Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike- Scioto- 328 AM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. One or more rounds of storms will be possible during the day today. Some of these storms could be strong to severe, with strong to damaging winds being the primary threat. Some large hail and locally heavy rain and flooding will be possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of storms are likely late Sunday night into Monday, with locally heavy rain and flooding possible with the activity Sunday night into Monday morning and a few strong to severe storms Monday afternoon into early evening. Strong to damaging winds will be the primary threat Monday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed both today and Monday.
In the hours before
Special weather statement, Aug 12, 10:09 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1009 AM EDT Sat Aug 12 2023
INZ066-073-074-OHZ070-077-121445-
Franklin IN-Ripley IN-Dearborn IN-Hamilton OH-Butler OH-
1009 AM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN,
NORTHEASTERN RIPLEY, NORTHEASTERN DEARBORN, NORTHWESTERN HAMILTON AND
SOUTHWESTERN BUTLER COUNTIES THROUGH 1045 AM EDT...
At 1009 AM EDT, a strong thunderstorm was located near Oldenburg,
moving east at 40 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Oxford, Harrison, Batesville, Brookville, Bright, Oldenburg, Blue
Jay, Reily, New Haven, Blooming Grove, Metamora, St. Leon, Laurel,
Scipio, West Harrison, Cedar Grove, Mount Carmel, Mounds State
Recreation Area, Huntersville and Hamburg.
This includes the following Interstates...
I-74 in Indiana between mile markers 146 and 171.
I-74 in Ohio between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3929 8529 3950 8528 3951 8469 3924 8472
TIME...MOT...LOC 1409Z 274DEG 34KT 3941 8519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ClarkSpecial weather statement, Aug 12, 10:11 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1011 AM EDT Sat Aug 12 2023
INZ073>075-080-KYZ090-091-121445-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Gallatin KY-
1011 AM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHERN
RIPLEY, SOUTHERN DEARBORN, NORTHERN SWITZERLAND, BOONE AND CENTRAL
GALLATIN COUNTIES THROUGH 1045 AM EDT...
At 1011 AM EDT, a strong thunderstorm was located 7 miles southwest
of Osgood, moving east at 45 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Lawrenceburg, Aurora, Rising Sun, Burlington, Versailles, Milan,
Osgood, Dillsboro, Moores Hill, Wilmington, French, Hartford, Holton,
Patriot, Aberdeen, Rexville, Cold Springs, Big Bone Lick, Waterloo
and Steele Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3917 8544 3905 8469 3879 8478 3882 8491
3884 8495 3891 8520 3892 8520 3891 8521
3898 8544
TIME...MOT...LOC 1411Z 285DEG 37KT 3908 8542
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ARSpecial weather statement, Aug 12, 10:50 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1050 AM EDT Sat Aug 12 2023
INZ073>075-080-121530-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
1050 AM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHERN DEARBORN AND NORTHERN SWITZERLAND COUNTIES THROUGH
1130 AM EDT...
At 1050 AM EDT, a strong thunderstorm was located 10 miles south of
Versailles, moving east at 40 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Aurora, Dillsboro, Moores Hill, Wilmington, Pleasant, Manchester,
French, Hartford, Fairview, Mount Sinai, Aberdeen, Rexville, Pate,
Cold Springs, Benham, Avonburg, Farmers Retreat, Bear Branch,
Friendship and East Enterprise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3896 8537 3917 8498 3903 8488 3893 8487
3891 8488 3888 8487 3883 8520 3892 8520
3891 8535
TIME...MOT...LOC 1450Z 249DEG 35KT 3892 8524
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
ClarkSpecial weather statement, Aug 12, 12:10 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1210 PM EDT Sat Aug 12 2023
OHZ026-121645-
Hardin OH-
1210 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF HARDIN COUNTY
THROUGH 1245 PM EDT...
At 1210 PM EDT, a strong thunderstorm was located near Alger, moving
east at 35 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Kenton, Ada, Dunkirk, Alger, Blanchard, Roundhead, Mount Victory,
Mcguffey, Ridgeway, Patterson, Dola, Grant, Silver Creek, Jumbo,
Huntersville, Pfeiffer, Walton, Hepburn, Mentzer and State Route 195
at State Route 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4078 8350 4070 8350 4070 8344 4069 8344
4069 8342 4051 8342 4050 8346 4054 8388
4066 8388 4080 8386
TIME...MOT...LOC 1610Z 270DEG 31KT 4064 8381
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
ClarkThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:10 PM EDT | Special Weather Statement | ILN | Hardin | 35 min |
| Aug 12, 12:17 PM EDT | Severe Thunderstorm Warning | ILN | Hardin | 43 min |
| Aug 12, 12:57 PM EDT | Tornado Warning | ILN | Hardin | 18 min |
| Aug 12, 4:04 PM EDT | Special Weather Statement | ILN | Licking | 41 min |
| Aug 12, 7:37 PM EDT | Special Weather Statement | ILN | Delaware | 23 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.